A Caltech Library Service

Testing the Quantal Response Hypothesis

Melo, Emerson and Pogorelskiy, Kirill and Shum, Matthew (2019) Testing the Quantal Response Hypothesis. International Economic Review, 60 (1). pp. 53-74. ISSN 0020-6598. doi:10.1111/iere.12344.

[img] PDF (Tables 6-7) - Supplemental Material
See Usage Policy.


Use this Persistent URL to link to this item:


We develop a non‐parametric test for consistency of player behavior with the Quantal Response Equilibrium (QRE). The test exploits a characterization of the equilibrium choice probabilities in any structural QRE as the gradient of a convex function; thereby QRE‐consistent choices satisfy the cyclic monotonicity inequalities. Our testing procedure utilizes recent econometric results for moment inequality models. We assess our test using lab experimental data from a series of generalized matching pennies games. We reject the QRE hypothesis in the pooled data but cannot reject individual‐level quantal response behavior for over half of the subjects.

Item Type:Article
Related URLs:
URLURL TypeDescription ItemWorking Paper
Melo, Emerson0000-0002-8129-5239
Pogorelskiy, Kirill0000-0002-3426-5870
Shum, Matthew0000-0002-6262-915X
Additional Information:© 2018 by the Economics Department of the University of Pennsylvania and the Osaka University Institute of Social and Economic Research Association. Accepted manuscript online: 19 August 2018; Manuscript revised: 31 October 2017; Manuscript received: 06 April 2017.
Issue or Number:1
Record Number:CaltechAUTHORS:20180820-102356418
Persistent URL:
Official Citation:Melo, E. , Pogorelskiy, K. and Shum, M. (2019), TESTING THE QUANTAL RESPONSE HYPOTHESIS. International Economic Review, 60: 53-74. doi:10.1111/iere.12344
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:88950
Deposited By: Tony Diaz
Deposited On:20 Aug 2018 21:22
Last Modified:16 Nov 2021 00:31

Repository Staff Only: item control page